Florida, 2012

Hail and Damaging Wind in Florida, July 16, 2012

July 16, 2012 · NWS JAX · 3 events in 2 counties and zones

An upper level low retrograded over the Florida peninsula. This feature brought cooler temperatures aloft which aided in diurnal destabilization.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

An upper level low retrograded over the Florida peninsula. This feature brought cooler temperatures aloft which aided in diurnal destabilization. The sea breezes and resultant outflows triggered scattered severe storms over an unstable airmass during the afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 16, 1:43 PM EST, 3 hours 27 minutes earlier.

Area forecast discussion, Jul 16, 1:43 PM EST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
243 PM EDT MON JUL 16 2012

.NEAR TERM...THRU TONIGHT...HIGH-RES WRF AGAIN ACCURATELY SHOWED
CONVECTION ALONG I-95 CORRIDOR AROUND MIDDAY...SHIFTING WESTWARD.
MAY HAVE OVERDONE SEABREEZE COLLISION INTERIOR FL PENINSULA LATE
TODAY AS NO WEST COAST SEABREEZE YET. NEVERTHELESS WITH LIFT IN
LEADING PART OF UPPER LOW MOVING OVER NRN FL... ANTICIPATE
INCREASE IN COVERAGE AS CONVECTION MOVES/DEVELOPS WESTWARD TOWARD
LAKE CITY AND GAINESVILLE DURING THE REMAINDER OF THE AFTERNOON.

CONVECTION SHOULD DIMINISH DURING THE EVENING WITH PARTLY CLOUDY
SKIES. CANNOT RULE OUT ISOLATED SHRA DURING NIGHT WITH UPPER LOW
OVERHEAD...BUT LOWERING POPS TO 10 PCT AFTER MIDNIGHT.

&&

.SHORT TERM...TUESDAY THROUGH THURSDAY

THE UPPER LOW OVER THE AREA WILL BE SUPPORTIVE OF SCATTERED TO
NUMEROUS THUNDERSTORMS THE NEXT COUPLE OF DAYS. WARM AND HUMID
CONDITIONS WILL CONTINUE.

THE SURFACE RIDGE WILL BECOME POSITIONED SOUTH OF THE AREA ON
TUESDAY AND THE STEERING FLOW WILL BEGIN TO SHIFT TO THE
SOUTHWEST. THE GULF COAST SEABREEZE WILL BE DOMINANT AND SHOWERS
AND THUNDERSTORMS WILL LIKELY FIRST DEVELOP OVER THE WESTERN ZONES
IN THE MORNING AND THEN BUILD TOWARD THE ATLANTIC COAST IN THE
AFTERNOON.

A SIMILAR PATTERN CAN BE EXPECTED ON WEDNESDAY AND A FEW STRONG
STORMS WILL BE POSSIBLE AS THE ATMOSPHERE BECOMES EVEN MORE MOIST
AND UNSTABLE.

ON THURSDAY...THE UPPER LOW OVER GEORGIA WILL BECOME ABSORBED BY
AN UPPER TROUGH WHICH WILL BE IN THE PROCESS OF BECOMING
ESTABLISHED ACROSS THE EASTERN UNITED STATES. THUNDERSTORMS WILL
LIKELY BE MORE SCATTERED ON THURSDAY WITH THE BEST COVERAGE
EXPECTED ACROSS SOUTHEAST GEORGIA DUE TO CLOSE PROXIMITY OF THE
UPPER TROUGH AXIS. TEMPERATURES WILL BE WARMER WITH HIGHS PUSHING
INTO THE LOW TO MID 90S AREA WIDE.

&&

.LONG TERM...FRIDAY THROUGH MONDAY
UPPER TROUGH AND ASSOCIATED COLD FRONT WILL BRING AN INCREASED
CHANCE OF THUNDERSTORMS TO SOUTHEAST GEORGIA NEXT WEEKEND. HIGH
PRESSURE RIDGE ACROSS THE CENTRAL FLORIDA PENINSULA WILL KEEP
HOTTER TEMPERATURES AND LOWER CHANCES OF PRECIP IN PLACE ACROSS
OUR FLORIDA COUNTIES.

&&

.AVIATION...SIMILAR TO YDAY...VFR CONDITIONS EXCEPT MVFR BENEATH
SCATTERED AFTERNOON/EVENING SHRA/TSRA.

&&

.MARINE...LATEST BUOY DATA SHOW LIGHT WINDS AS EXPECTED...WITH
CONTINUED 3-4FT EASTERLY SWELL. CONDITIONS TO CHANGE VERY LITTLE
OVER THE NEXT SEVERAL DAYS...WITH SOUTH TO SOUTHWEST WINDS 10 TO
15 KTS AND 2-4 FT SEAS.

RIP CURRENTS: MODERATE RISK THROUGH TUESDAY DUE TO CONTINUED
EASTERLY SWELL.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  71  93  72  93 /  20  50  50  40
SSI  76  89  78  90 /  20  40  30  30
JAX  71  90  75  92 /  20  50  40  40
SGJ  73  88  76  90 /  20  50  30  30
GNV  70  89  71  92 /  40  60  50  40
OCF  70  89  72  92 /  40  60  50  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

SHULER/WOLF/
Hazardous weather outlook, Jul 16, 3:05 AM EST, 14 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
405 AM EDT MON JUL 16 2012

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-170830-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL
CAMDEN-
405 AM EDT MON JUL 16 2012

THIS OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST GEORGIA AND THE
ADJACENT COASTAL WATERS.

...MODERATE RISK OF RIP CURRENTS TODAY...

.DAY ONE...TODAY AND TONIGHT...

AN UPPER LOW OFF THE NORTHEAST FLORIDA COAST WILL PRODUCE SCATTERED
TO NUMEROUS SHOWERS AND THUNDERSTORMS TODAY. A FEW STORMS MAY BECOME
STRONG THIS AFTERNOON OVER INLAND AREAS...PRODUCING STRONG GUSTY
WINDS AND LOCALLY HEAVY RAINFALL.

THERE WILL BE A MODERATE RISK OF RIP CURRENTS TODAY DUE TO EASTERLY
SWELLS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TUESDAY AS AN UPPER
LEVEL LOW PRESSURE SYSTEM MOVES WEST ACROSS NORTH FLORIDA. A FEW
STORMS MAY BE STRONG DURING THE AFTERNOON AND EVENING HOURS...AND
PRODUCE STRONG GUSTY WINDS AND LOCALLY HEAVY RAINFALL. THUNDERSTORMS
WILL BECOME MORE SCATTERED WEDNESDAY THROUGH SUNDAY.

A MODERATE RISK OF RIP CURRENTS WILL CONTINUE ON TUESDAY DUE TO
LINGERING EASTERLY SWELLS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

MZ

In the hours before

Special weather statement, Jul 16, 2:18 PM EST, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
318 PM EDT MON JUL 16 2012

FLZ025-161945-
DUVAL-
318 PM EDT MON JUL 16 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN DUVAL
COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 345 PM
EDT...

AT 319 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER OCEANWAY...OR 4 MILES EAST OF
JACKSONVILLE INTERNATIONAL AIRPORT...MOVING SOUTH AT 5 MPH. THIS
STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND OCEANWAY AND
JACKSONVILLE INTERNATIONAL AIRPORT THROUGH 345 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3033 8175 3049 8180 3054 8159 3040 8149
TIME...MOT...LOC 1919Z 014DEG 4KT 3046 8164

SHULER
Special weather statement, Jul 16, 4:49 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
549 PM EDT MON JUL 16 2012

FLZ040-162230-
MARION-
549 PM EDT MON JUL 16 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHERN MARION
COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 630 PM
EDT...

AT 549 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 2 MILES NORTHEAST
OF RAINBOW LAKES ESTATES TO 8 MILES SOUTHWEST OF SANTOS TO 6 MILES
SOUTH OF SUMMERFIELD...MOVING SOUTHWEST AT 15 MPH. THESE STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND WEIRSDALE...
SUMMERFIELD...SANTOS...ROMEO...OCKLAWAHA...LAKE WEIR...BELLEVIEW...
RAINBOW LAKES ESTATES AND DUNNELLON THROUGH 630 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2901 8242 2904 8247 2903 8252 2905 8254
      2922 8254 2922 8245 2916 8215 2899 8168
      2895 8173 2895 8229
TIME...MOT...LOC 2149Z 023DEG 13KT 2915 8242 2903 8221
          2892 8203

NELSON

The radar

The Tampa radar (KTBW), 152 km away, was scanning. The volume nearest the first event began at 22:08 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 heavy rain, 1 thunderstorm wind. Local standard time, as filed.

Hail, Marion

When
July 16, 5:10 PM EST
Where
Marion County, 5.82 mi WSW of Shady
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
29.070, -82.260

Quarter size hail was reported in Marion with wind gusts of 40 to 50 mph which caused tree debris.

Heavy Rain, Marion

When
July 16, 5:30 PM EST
Where
Marion County, 5.82 mi WSW of Shady
Reported by
Trained Spotter
Coordinates
29.070, -82.260

Storm total rainfall within 2 hours was 2 inches.

Thunderstorm Wind, Union

When
July 16, 6:00 PM EST
Where
Union County, 2.39 mi NNW of Duke
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
30.000, -82.420

A roof was blown off of an outbuilding and a trampoline was blown into the woods nearby. About 1/4 mile away from this structural damage, some trees were blown down. The cost of damage was estimated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 398876, 398877, 398881.